Author(s): Seligmann H, Podoshin L, BenDavid J, Fradis M, Goldsher M
Abstract Share this page
Abstract Tinnitus and hearing loss, both reversible and irreversible, are associated both with acute intoxication and long term administration of a large range of drugs. The mechanism causing drug-induced ototoxicity is unclear, but may involve biochemical and consequent electrophysiological changes in the inner ear and eighth cranial nerve impulse transmission. Over 130 drugs and chemicals have been reported to be potentially ototoxic. The major classes are the aminoglycosides and other antimicrobials, anti-inflammatory agents, diuretics, antimalarial drugs, antineoplastic agents and some topically administered agents. Prevention of drug-induced ototoxicity is generally based upon consideration and avoidance of appropriate risk factors, as well as on monitoring of renal function, serum drug concentrations, and cochlear and auditory functions before and during drug therapy. Ototoxicity, although not life-threatening, may cause considerable discomfort to patients taking ototoxic drugs, and in some cases drug discontinuation may be necessary to prevent permanent damage. Much research has been performed to investigate the causes and mechanisms of ototoxicity, to try to prevent this complication. Despite these efforts, ototoxicity still occurs, and there is much work to be done in order to understand the mechanism of ototoxicity of different drugs and to prevent hearing loss and tinnitus in the future.
This article was published in Drug Saf
and referenced in Journal of Clinical & Experimental Pharmacology